California, 2008Cold in California, March 31, 2008
March 31, 2008 · NWS STO · 1 event in 1 county or zone
Clear skies and dry conditions led to cold morning temperatures across the northern San Joaquin Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clear skies and dry conditions led to cold morning temperatures across the northern San Joaquin Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 30, 8:10 PM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 30, 8:10 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 PM PDT SUN MAR 30 2008
.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW
PRESSURE OVER THE WEST...WITH THE TROUGH AXIS SHIFTING NOW TO THE
EAST. AS A RESULT...DRIER NORTHWESTERLY FLOW IS STARTING TO FILTER
OVER NORTHERN CALIFORNIA. THIS CAN BE SEEN ON THE FOG
PRODUCT...WITH SKIES CLEARING DOWN THE WEST SIDE OF THE VALLEY AND
JUST A FEW LOWER CLOUDS LINGERING OVER THE SIERRA AND FOOTHILLS.
TEMPERATURES ARE RUNNING 0 TO 8 DEGREES COOLER THAN THIS TIME LAST
NIGHT...AND DEW POINT ARE ALSO RUNNING 1 TO 11 DEGREES COOLER.
THEREFORE...EXPECT ANOTHER CHILLY NIGHT ACROSS THE REGION...WITH
TEMPERATURES DIPPING INTO THE MID AND UPPER 30S IN THE VALLEYS.
WILL UPDATE THE FORECAST THIS EVENING TO TWEAK TEMPS A BIT AND
REFRESH THE SKY WORDING. OTHERWISE...CURRENT FORECAST LOOKS ON
TRACK...WITH DRY AND WARMER CONDITIONS PREVAILING TOMORROW. PALMER
.PREVIOUS DISCUSSION (ISSUED AT 330 PM)...SPLIT IN THE FLOW
CONTINUES ALONG THE W COAST WITH SHORT WAVE IN THE SRN STREAM
CURRENTLY MOVING TOWARDS KLAS. THIS SYSTEM PRODUCED A BAND OF PCPN
OVER THE SIERNEV MAINLY FROM YOSEMITE SWD EARLY THIS MORNING...AND
SUBSIDENCE IN ITS WAKE DISSIPATED THE CLOUDS IN THE VLY. THIS SYSTEM
WILL CONTINUE TO MOVE EWD AND LESSEN ITS IMPACT ON NORCAL TONIGHT.
UPSLOPE FLOW OVER THE SIERNEV CONTINUED TO RESULT IN BKN-OVC
CEILINGS DURING THE DAY ON SUN. BUFKIT DATA AND GFS CROSS SECTIONS
SUGGEST THIS LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT OVERNITE AS
MOISTURE REMAINS TRAPPED BELOW THE SUBSIDENCE INVERSION...AND WIND
CONVERGENCE BOUNDARY BETWEEN 850-700 MBS. WIND DIRECTION EFFECTS
ALSO A FACTOR AND DISCUSSED IN THE NEXT PARAGRAPH.
SHORT WAVE ENERGY IN THE NRN STREAM MOVING ACROSS ORE IS MUCH
DRIER...MFR PW ONLY .25 INCH...BUT COOLER AND WILL MAINTAIN CAA OVER
NORCAL WITH NWLY FLOW. THE OFFSHORE CELLULAR FORM CLOUDS INDICATE
THIS...BUT THE WIDELY SPACED CU IS INDICATIVE OF THE LACK OF PW OR
DRIER AIR IN THE NRN BRANCH. IN THE WAKE OF THIS SHORT WAVE
ENERGY...SURFACE HIGH PRESSURE WILL BUILD ACROSS ORE AND THE GREAT
BASIN...AND LIGHT E OR NELY FLOW WILL DEVELOP OVER THE NRN MTNS AND
NRN SIERNEV. THE GFS CROSS SECTION OVER THE SIERNEV SUGGESTS THE ELY
DOWNSLOPE FLOW WILL DRY OUT THIS LOWER LEVEL MOISTURE AFT 06Z
MON...BUT IT MAY ALSO SPREAD SOME OF THE CLOUD COVER DOWNSLOPE
BEFORE THE CLOUD COVER ERODES. THIS MAY OCCUR OVER THE NRN MTNS AS
WELL...AFFECTING PARTS OF SHASTA CO.
BENIGN WX EXPECTED OVER NORCAL MON AS WE WILL BE IN BETWEEN WX
SYSTEMS. A SLIGHT MODERATION IN TEMPS IS EXPECTED. THEN...THE SPLIT
FLOW PATTERN OVER THE PAC WILL RESULT IN A COUPLE OF CLOSED CUT-OFF
LOWS FORMING NEAR 30N THIS WEEK. APPEARS THE GFS/EURO ARE
FORECASTING THE TROF ALONG 150W TO DIG SEWD AND FORM A CLOSED
CUT-OFF LOW VCNTY OF 32N/130W BY TUE...WITH PCPN SPREADING INLAND
MAINLY WED INTO THU MORNING. THIS SYSTEM IS FORECAST TO TRACK ACROSS
SOCAL/NRN BAJA...SO IT WILL BE MAINLY AFFECTING THE SRN PORTION OF
THE FORECAST AREA FROM I-80 SWD. THE DRIER NLY FLOW FROM THE NRN
STREAM IS FORECAST TO KEEP OUR NRN ZONES PCPN FREE...AND THESE
ADJUSTMENTS WERE MADE IN THE GRIDS AND TEXT FORECASTS THIS AFTN. THE
GFS SHOWS A PW PLUME OF 1.0 TO 1.2 INCHES ROTATING NEWD INTO THE
CENTRAL CA COAST BY WED PROVIDING MOISTURE FOR THIS SYSTEM FOR PCPN
OVER THE SRN PORTION OF THE FORECAST AREA.
THE SECOND SYSTEM...CURRENTLY W OF THE DATELINE...IS FORECAST TO
FORM A SECOND CLOSED CUT-OFF LOW FURTHER W NEAR 30N/145-150W WHICH
WOULD BUILD A DOWNSTREAM RIDGE ALONG THE W COAST LATER IN THE WEEK.
THIS WOULD GIVE NORCAL JUST THE ONE SHOT OF PCPN NEXT WEEK INSTEAD
OF MULTIPLE CHANCES. THE EURO SUGGESTS BOTH BRANCHES OF THE SPLIT
FLOW MAY PHASE INTO A WEAK LONGER WAVE POSITIVELY-TILTED TROF BY
SUN...BUT PCPN WOULD BE MUCH LIGHTER THAN THE MID WEEK SYSTEM.
MEANWHILE THE GFS SHOWS LESS PHASING WHICH MAY BENEFIT SOCAL AS THIS
SYSTEM TAPS THE HIGHER PW RESERVOIR S OF 30N AND RESULTS IN A MUCH
WETTER SCENARIO THAN THE EURO...ESPECIALLY FOR SOCAL NEXT SUN.
JHM
.EXTENDED DISCUSSION (WEDNESDAY NIGHT THROUGH SUNDAY)...
THE MEDIUM RANGE MODELS SEEM TO BE CONVERGING ON MORE OF A SPLIT-
FLOW PATTERN FOR WEDNESDAY NIGHT...WITH AN UPPER LOW DIVING INTO
SOUTHERN CALIFORNIA, AND A HIGH PRESSURE RIDGE BUILDING INTO THE
PACIFIC NORTHWEST. THIS COULD CONTINUE TO PROVIDE SHOWERS IN THE
SOUTHERN END OF OUR ZONES THAT NIGHT...BUT THE RIDGE SHOULD KEEP
AREAS DRY THURSDAY AND FRIDAY. ANOTHER UPPER LOW IS FORECAST TO
MOVE TOWARD SOUTHERN CALIFORNIA BY SUNDAY, SO HAVE SLIGHT CHANCE
PROBABILITIES ACROSS OUR WESTERN ZONES SATURDAY, WITH INCREASING
CHANCES SUNDAY AS THE LOW MOVES INTO THE STATE. RANDY C. HARTLEY
.AVIATION...
ACROSS THE LOWER ELEVATIONS, VFR CONDITIONS PREVAIL AS RIDGE BUILDS
ACROSS THE EASTERN PACIFIC AND A LIGHT NORTHERLY WIND DOMINATES THE
WEATHER PICTURE. RESIDUAL LOWER LEVEL MOISTURE WILL KEEP POCKETS OF
MARGINAL VFR TO IFR CEILINGS IN SPOTS OVER THE SIERRA. OTHERWISE...
REGION IS SEEING VARYING AMOUNTS OF CLOUDS FROM 4,000 TO 8,000 FEET
WITH THE POSSIBILITY OF LOCALLY GUSTY NORTHWEST WIND. RANDY HARTLEY
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Mar 30, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SUN MAR 30 2008
CAZ013>019-063-064-066>069-311400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SUN MAR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Cold/Wind Chill, Northern San Joaquin Valley
- When
- March 31, 12:00 AM PST to 11:59 PM PST
- Where
- Northern San Joaquin Valley forecast zone
- Reported by
- ASOS
The temperature dropped to 34 degrees at the Stockton Airport this morning. This broke the daily record of 35 degrees set in 1977.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79183.